North Carolina, 2010

Blizzard and Winter Storm in North Carolina, February 24 to 26, 2010

February 24 to 26, 2010 · NWS RNK · 8 events in 4 counties and zones

An upper level low centered overhead, combined with a deepening coastal low brought cold air and strong northwest winds to the area. This resulted in significant upslope snow showers across the west facing slopes of the higher elevations across northwest North Carolina.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level low centered overhead, combined with a deepening coastal low brought cold air and strong northwest winds to the area. This resulted in significant upslope snow showers across the west facing slopes of the higher elevations across northwest North Carolina. The strong northwest winds also caused damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 24, 6:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 24, 6:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EST WED FEB 24 2010

.SYNOPSIS...
LOW PRESSURE OFF THE NORTH CAROLINA COAST WILL ADVANCE
NORTHWARD AND INTENSIFY OVERNIGHT...AND BECOME A MAJOR WINTER
STORM FOR THE NORTHEASTERN UNITED STATES THURSDAY AND FRIDAY. SNOW
SHOWERS WILL DEVELOP OVER NIGHT FROM SOUTHEAST WEST VIRGINIA SOUTH
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AS NORTHWEST FLOW
DEVELOPS IN THE WAKE OF A STRONG ARCTIC COLD FRONT. WINDS WILL
BECOME GUSTY ACROSS THE ENTIRE REGION THURSDAY INTO FRIDAY...AS
SNOW STILL CONTINUES ACROSS THE WESTERN MOUNTAINS.

&&

.NEAR TERM /THROUGH THURSDAY/...
STILL WILL BE CONTENDING INTO THE EVENING HOURS WITH THE RAIN/SNOW
MIX THAT IS ACROSS THE EASTERN PORTION OF THE FORECAST AREA.
PRECIPITATION IS ON THE NORTHWEST FLANK OF A DEVELOPING COASTAL LOW.
BELIEVE PRECIPITATION ASSOCIATED WITH IT WILL CONTINUE TO SKIRT THE
FAR EASTERN PORTION THE AREA UNTIL MIDDAY THURSDAY. AS TEMPERATURES
FALL...THERE WILL BE A TREND FOR THE PRECIPITATION TO BE ALL
SNOW...AND GRADUALLY START TO STICK TO THE GROUND MORE. THE GREATEST
POTENTIAL FOR MEASURABLE SNOW WILL LAST THROUGH JUST AFTER MIDNIGHT
TONIGHT AT WHICH TIME SNOW CHANCES WILL DECREASE NOTABLY. SNOWFALL
AMOUNTS FROM LATE THIS AFTERNOON THROUGH A LITTLE AFTER MIDNIGHT
WILL BE ON THE ORDER OF A 0.5 TO 1.5 INCHES GENERALLY ALONG AND EAST
OF A LINE FROM LYNCHBURG TO DANVILLE...WITH THE TOP END OF THIS
RANGE OVER PARTS OF BUCKINGHAM AND HALIFAX COUNTIES.

OVER WESTERN PORTIONS OF THE AREA TONIGHT WILL SEE THE ONSET OF
UPSLOPE SNOWS THAT WILL LAST INTO SATURDAY NIGHT.  LOOK FOR
ACCUMULATING SNOWS TO BEGIN AND GROW IN COVERAGE AND INTENSITY
THROUGH THE NIGHT. THE PREFERRED WESTERN FACING SLOPES OF WESTERN
GREENBRIER COUNTY WEST VIRGINA SOUTH INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL RECEIVE THE MOST SNOW...WITH LESSER AMOUNTS THE
FARTHER EAST ONE IS TOWARDS THE CREST OF THE BLUE RIDGE. THESE SNOWS
WILL CONTINUE THROUGH THE DAY THURSDAY. SNOWFALL AMOUNTS DURING THE
PERIOD FROM TONIGHT THROUGH THURSDAY WILL AVERAGE 4 TO 6 INCHES
ACROSS SOUTHEAST WEST VIRGINIA...1 TO 5 ACROSS THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...2 TO 5 ACROSS THE MOUNTAIN EMPIRE
REGION OF SOUTHWEST VIRGINIA...AND 1 TO 3 ACROSS PORTIONS OF THE NEW
RIVER VALLEY AND SOUTHERN ALLEGHANY HIGHLANDS OF SOUTHWEST VIRGINIA.
WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS WILL BEGIN AT
7PM AND WILL BE IN EFFECT FOR A LONG LONG TIME. SEE THE LATEST
WINTER WEATHER MESSAGE FOR THE DETAILS.

DURING THIS SAME TIME PERIOD...WINDS WILL BE INCREASING
SIGNIFICANTLY THANKS TO THE DEEPENING COASTAL LOW...THE ORIENTATION
AND DEEPNESS OF THE PASSING UPPER LOW...AND PRESSURE RISES BEHIND
THE DEPARTING ARCTIC FRONT. BY MIDDAY THURSDAY WIND GUSTS WILL BE
APPROACHING 35 TO 45 MPH AT HIGHER ELEVATIONS AND 30 TO 40 MPH EAST
OF THE BLUE RIDGE. GIVEN RECENT RAINS AND SNOW MELT...THE GROUND IS
VERY MOIST AND WIND SPEEDS OF THIS MAGNITUDE WILL LIKELY DOWN
TREES...ESPECIALLY IN THE MOUNTAINS. WILL HAVE A HIGH WIND WARNING
IN EFFECT STARTING MIDDAY THURSDAY FOR COUNTIES ALONG AND JUST WEST
OF THE CREST OF THE BLUE RIDGE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AN OCCLUDED LOW PRESSURE SYSTEM WILL DRIFT FROM THE MID ATLANTIC
REGION INTO NEW ENGLAND THROUGH THE PERIOD. WRAP-A-ROUND MOISTURE
AND TRAJECTORIES FROM THE GREAT LAKES WILL BRING SNOW SHOWERS TO THE
MOUNTAINS WITH SIGNIFICANT ACCUMULATIONS ALONG WESTERN SLOPES AND
ELEVATIONS ABOVE 2500 FEET THROUGH SATURDAY NIGHT.

WITH SUCH A LONG DURATION OF SNOWFALL AND AMOUNTS NEARING 24 INCHES
IN WESTERN GREENBRIER TO 18 INCHES ACROSS WESTERN SLOPES OF MERCER
AND SUMMERS COUNTIES...WILL EXTENDED WARNING OUT THROUGH SUNDAY
MORNING. EACH 24 HOUR PERIOD COULD SEE 4 TO 8 INCHES OF SNOW WITH A
FEW LULLS FROM TIME TO TIME. LIGHTER ACCUMULATIONS ACROSS WESTERN
FACING SLOPES OF TAZEWELL...SMYTH...GRAYSON AND NORTH CAROLINA
HIGHLANDS COULD SEE 24 HOUR SNOWFALL EACH DAY OF 2 TO 6 INCHES. SNOW
WILL END A DAY EARLIER THAN THE WARNING COUNTIES TO HAVE THE
ADVISORY THROUGH SATURDAY MORNING.

WITH A SERIES OF SHORT WAVES PASSING ACROSS THE TENNESSEE VALLEY AND
OVER NORTH CAROLINA...WOULD NOT BE SURPRISE TO SEE SNOW SHOWERS
ADVANCE EAST OF THE BLUE RIDGE AND INTO THE FOOTHILLS. ACCUMULATIONS
SHOULD NOT AMOUNT TO MUCH ESPECIALLY WITH INCREASING WINDS THURSDAY
NIGHT AND FRIDAY.

WITH A DEVELOPING COASTAL LOW AND A LOW LEVEL JET ALONG THE BLUE
RIDGE OF 60-70 KTS...EXPECTED BLUSTERY CONDITIONS ACROSS THE AREA
WITH BLOWING SNOW REDUCING VISIBILITIES FROM TIME TO TIME THURSDAY
NIGHT INTO FRIDAY. PRESSURE RISES ARE WEAK AND CLOUDS/INVERSION
SHOULD LIMIT THE STRONGER WINDS TO HIGHER ELEVATIONS ALONG THE BLUE
RIDGE THURSDAY NIGHT. SUBSIDENCE INCREASES DURING THE DAY FRIDAY AND
WITH MOSTLY CLEAR SKIES...HIGH WINDS COULD MIX DOWN FOR COUNTIES
EAST OF THE BLUE RIDGE. HIGH WIND CLIMATOLOGY FOR A DEVELOPING
COASTAL LOW SUGGEST HIGH WINDS COULD CAUSE DAMAGE AND POWER OUTAGES
AS FAR EAST AS DANVILLE AND LYNCHBURG. HIGH WINDS WARNINGS FOR
MOUNTAIN COUNTIES ALONG THE BLUE RIDGE TO START THURSDAY AFTERNOON
AND END SATURDAY MORNING. A HIGH WIND WARNING FOR FOOTHILL COUNTIES
TO START FRIDAY MORNING AND END FRIDAY EVENING. WIND NOT QUITE TO
WARNING CRITERIA IN THE PIEDMONT AND SE WV COUNTIES BUT STILL COULD
SEE POWER OUTAGES. THEREFORE...WILL HAVE THE FAR EASTERN AND FAR
WESTERN COUNTIES IN AN ADVISORY FRIDAY.

THE MOUNTAINS WILL NOT SEE ABOVE FREEZING TEMPERATURES FOR THE REST
OF THE MONTH...WHICH IS ONLY 4 DAYS. DOWNSLOPING WINDS WILL HELP THE
EAST WARM ABOVE FREEZING BUT REMAIN BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPSLOPE SNOWS SHOULD FINALLY END ON MONDAY...AS THE SYSTEM THROUGH
NEW ENGLAND MOVES EAST. A FEW SHRTWVS ROUNDING THE UPPER LOW WILL
ALLOW FOR SNOW SHWS TO CONTINUE THROUGH MOST OF SUNDAY ACROSS SE
WEST VA. ATTENTION THEN SHIFTS TO POTENTIAL SYSTEM INTO NEXT WEEK.
NOT MANY CHGS WITH CURRENT LONG RANGE SUITE. THE OP GFS IS THE
FARTHEST EAST OFF THE COAST...WITH THE GEFS STILL OFF THE COAST BUT
FARTHER WEST. THE ECMWF/CANADIAN...AND AS HPC REMARKS...THE ECMWF
ENSEMBLES ARE CLOSER TO THE COAST WITH AN IMPACT THROUGH THE
SOUTHEAST AND PERHAPS THE MIDDLE ATLANTIC. ALTHOUGH NO SOLUTION
REALLY MOVES QPF INTO THE CWA...DID GO WITH SOME SLT CHC AND CHC
POPS CONSIDERING THE UNCERTAINTY...HPC SURFACE PLOTS...AND LARGE SE
BIAS THAT HAS PLAGUED THE LONG RANGE MODELS THIS SEASON. ALSO...THE
OP GFS PLACEMENT OF THE ACTUAL SURFACE LOW SEEMS TO BE DISPLACED TOO
FAR SOUTH AND EAST OF THE MID AND UPPER LEVEL FEATURES. THERE IS
STILL REASONABLE POSSIBILITY THAT THIS SYSTEM IMPACTS THE CWA NEXT
WEEK. DIFFICULT TO PINPOINT TIMING AT THIS POINT...SO PLACED THE
HIGHEST POPS IN ALL OF DAY 7...WHICH AT THIS POINT WOULD BE NEXT
TUESDAY.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
LAMP PROBABILITIES ABV 50 PERCENT FOR IFR CIG UNTIL ABOUT 6Z AT
ROA/DAN/LYH...ASSOCIATED WITH LOW PRESSURE STRENGTHENING OFF THE
CAROLINA COAST. CONFIDENCE IS BLO AVG AT ROA FOR PREDOMINATE IFR
CIG...CONSIDERING THEY ARE WELL PROTECTED AND LAST TO FALL BLO
1KFT. JUST KEPT A TEMPO GROUP THERE. AVG CONFIDENCE FOR IFR CIG
AT DAN/LYH...AND WAS MORE AGGRESSIVE THERE. FURTHER WEST...LWB/BLF
MAY EXPERIENCE IFR CIG/VIS WITH SCATTERED SNOW SHWS APPROACHING
WITH COLD POOL...AND ALSO DEVELOPING NW WINDS. LAMP PROBABILITIES
FOR IFR CIG/VIS ARE BLO 50 PERCENT THERE INTO 6Z. BUT HEAVIER SNOW
SHWS...ALREADY ON RADAR WEST SPEAK TO A BETTER CHC OF IFR CIG/VIS
AT LWB/BLF TONIGHT. POSSIBLE THAT IFR CIGS REMAIN INTO 12Z AT
ROA/LYH/DAN...EVEN THOUGH IMPROVEMENT IS FORECAST TO LOW MVFR
AFTER MIDNIGHT.

EAST OF THE BLUE RIDGE ON WEDNESDAY...THE PREVAILING NORTHWEST
WINDS WILL HELP TO ERODE THE CLOUD COVER RESULTING IN A SCT-BKN
VFR CLOUDS BY LATE MORNING.

VERY STRONG W-NW WINDS WILL DEVELOP AFTER 18Z WEDNESDAY AND CONTINUE
INTO FRIDAY NIGHT. AT THE PEAK OF THE STRONGEST WINDS MIDDAY
FRIDAY...GUSTS OVER 50 KTS WILL BE POSSIBLE ALONG THE CREST OF THE
BLUE RIDGE.

UPSLOPE SNOW SHOWERS WITH ACCOMPANYING MVFR CIGS AND VSBYS WILL
CONTINUE IN THE WESTERN MOUNTAINS THROUGH THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM NOON THURSDAY TO 6 AM EST SATURDAY FOR
     VAZ009>020-022>024.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR VAZ007-009-
     015.
     HIGH WIND WARNING FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR VAZ032>035-043>045.
     WIND ADVISORY FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR VAZ007-046-047-058-059.
NC...HIGH WIND WARNING FROM NOON THURSDAY TO 6 AM EST SATURDAY FOR
     NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR NCZ001-018.
     HIGH WIND WARNING FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR NCZ003-019-020.
     WIND ADVISORY FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR NCZ004>006.
WV...WIND ADVISORY FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT EST
     FRIDAY NIGHT FOR WVZ042>045.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ042-043-045.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RCS
LONG TERM...KM
AVIATION...DS/KM
Hazardous weather outlook, Feb 24, 3:56 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EST WED FEB 24 2010

WVZ042-043-045-252100-
MERCER-SUMMERS-GREENBRIER-
356 PM EST WED FEB 24 2010

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SUNDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

VAZ007-252100-
TAZEWELL-
356 PM EST WED FEB 24 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

VAZ009-252100-
SMYTH-
356 PM EST WED FEB 24 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SATURDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

NCZ001-018-VAZ015-252100-
ASHE-WATAUGA-GRAYSON-
356 PM EST WED FEB 24 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SATURDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

NCZ002-VAZ010>014-016>020-022>024-252100-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
356 PM EST WED FEB 24 2010

...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

NCZ003-019-020-VAZ032>035-043>045-252100-
SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-
356 PM EST WED FEB 24 2010

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO
MIDNIGHT EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

NCZ004>006-VAZ046-047-058-059-252100-
STOKES-ROCKINGHAM-CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
356 PM EST WED FEB 24 2010

...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...AN INCH OF
SNOW MAY FALL THIS EVENING MAKING TRAVEL A CHALLENGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

WVZ044-252100-
MONROE-
356 PM EST WED FEB 24 2010

...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
AND WIND DAMAGE REPORTS ARE ENCOURAGED.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Watauga

When
February 24, 8:00 PM EST to February 26, 8:00 AM EST
Where
Watauga forecast zone
Reported by
CoCoRaHS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A prolonged upslope snow event brought a total of around 8 to 9 inches across the higher elevations, with closer to 4 inches in the east. A strong northwest wind also caused considerable blowing and drifting of the snow and near blizzard conditions at times.

Winter Storm, Ashe

When
February 24, 9:00 PM EST to February 26, 6:00 AM EST
Where
Ashe forecast zone
Reported by
Department of Highways
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A prolonged upslope snow event brought a total of 7 to 14 inches of snow across the higher west facing slopes. A strong northwest wind also caused considerable blowing and drifting of the snow and near blizzard conditions at times.

High Wind, Wilkes

When
February 25, 1:00 PM EST to February 26, 12:00 PM EST
Where
Wilkes forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Trees were blown down in the Traphill and Ronda areas. A tree was also reported down on Route 18 near North Wilkesboro.

Blizzard, Watauga

When
February 26, 1:00 AM EST to 7:00 AM EST
Where
Watauga forecast zone
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Heavy upslope snow combined with winds gusting 40 to 60 MPH caused blizzard conditions across the high terrain. Further east near Boone and in the lower elevations near blizzard conditions were common, but lighter snow kept visibilities a little higher. Total accumulations of 8 to 9 inches were common across the higher elevations, where blizzard conditions were likely met.

Blizzard, Ashe

When
February 26, 1:00 AM EST to 5:00 AM EST
Where
Ashe forecast zone
Reported by
AWOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Heavy upslope snow combined with winds gusting 40 to 60 MPH caused blizzard conditions across the high terrain. Further east near Jefferson and in the lower elevations near blizzard conditions were common, but lighter snow kept visibilities a little higher. Total accumulations of up to 14 inches were common across the higher elevations, where blizzard conditions were likely met.

High Wind, Surry

When
February 26, 1:46 AM EST to 12:00 PM EST
Where
Surry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

A tree was blown down on Park Drive near Mount Airy, on Possum Trout Valley Lane near Mountain Park, and on Pepper Gap near Cana.

High Wind, Ashe

When
February 26, 4:21 AM EST to 12:00 PM EST
Where
Ashe forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

The airport at Jefferson reported sustained winds as high as 44 MPH and gusts to 69 MPH.

High Wind, Watauga

When
February 26, 6:20 AM EST to 1:00 PM EST
Where
Watauga forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

The airport at Boone reported sustained winds as high as 45 MPH and gusts to 64 MPH.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216951, 217124, 217145, 218283, 218284, 217146, 217144, 217143.